Apraclonidine testing in Horner's syndrome

Update item information
Identifier Horners_Apraclonidine
Title Apraclonidine testing in Horner's syndrome
Subject Horner's Syndrome
Creator Daniel R. Gold, DO, Departments of Neurology, Ophthalmology, Neurosurgery, Otolaryngology - Head & Neck Surgery, Emergency Medicine, and Medicine, The Johns Hopkins School of Medicine
Description This patient experienced relatively abrupt ptosis and was seen and diagnosed with a Horner's syndrome within a few days of the onset. There were no other exam findings and history did not offer clues as to the etiology. Neuroimaging of the oculosympathetic tract was unrevealing. Apraclonidine testing was performed within 1 week of onset and was positive in that anisocoria reversed (as well as ptosis) - i.e., the previously miotic left pupil was now slightly mydriatic. Apraclonidine is a strong alpha-2-adrenergic agonist with weak alpha-1 agonist properties. With an oculosympathetic chain lesion, denervation hypersensitivity (of the norepinephrine receptors) will occur over days to weeks, so that the weak alpha-1 properties of apraclonidine may cause dilation of the affected (Horner's) pupil, but minimal to no effect on the normal pupil. Number of Videos and legend for each: 1, Positive apraclonidine testing in Horner's syndrome.
Publisher Spencer S. Eccles Health Sciences Library, University of Utah
Type Image/MovingImage
Format video/mp4
Rights Management Copyright 2016. For further information regarding the rights to this collection, please visit: https://NOVEL.utah.edu/about/copyright
Collection Neuro-ophthalmology Virtual Education Library: NOVEL http://NOVEL.utah.edu
Language eng
ARK ark:/87278/s6fb8bks
Setname ehsl_novel_gold
Date Created 2016-09-14
Date Modified 2018-02-09
ID 187745
Reference URL https://collections.lib.utah.edu/ark:/87278/s6fb8bks
Back to Search Results